How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Carol Kryder LMFT Your Own Question
Carol Kryder LMFT
Carol Kryder LMFT, Mental Health Professional
Category: Mental Health
Satisfied Customers: 808
Experience:  APA Board Certified, Diplomate,Substance Abuse Professional, 20 years family therapy experience
Type Your Mental Health Question Here...
Carol Kryder LMFT is online now
A new question is answered every 9 seconds

Dear Sir, I have personal involvement in a situation

This answer was rated:

Dear Sir,

I have personal involvement in a situation of a delicate nature.   I Have read articles, about the Psychiatric Adverse Effects of Corticosteroids and I am enquiring if these drugs could effect a psychological change or the behavior of a patient who has undergone a Sex Offenders Treatment Program (UK) following a sexual offence?

I will quickly give you some details: The subject is a 42 year old male who has a history of sexual offences . In 2004 he committed a relatively minor offence and was offered to opportunity to complete the SOTP. He was completely committed to the program and to the changes in his behavior it offered. He remained offence free for four years and has developed a long term relationship and has three children.

During an acute attack of gout he was prescribed Prednisolone for, initially five to six weeks in September 2008. He was to take 12 x 5mg tablets for the first week, reducing by two tablets each week until the prescription ended. This cured the gout and, at this time had no psychiatric effects that were noted. However, over the next two months he was recognised to be suffering from mood swings, mild aggressive behavior, irritation, depression, insomnia and had suicidal thoughts.

In December 2008 the subject developed another attack of gout, he was initially offered pain killers and Indometacin tablets which did offer relief. He was then prescribed another short course of Prednisolone. 18 x 5mg per day for eight days. (also Indometacin 50mg x 4 daily/Tramadol Hydrochloride 50mg 4 x daily - or as required - Omeprazole 20mg x 2 daily/ Felodipine 2.5 x 1 daily.)

During this course of treatment the subject was reporting similar feelings and anxieties as before. His mood was aggressive, he became Morose and in turn hyper-active. He reported a 'fuzzy' feeling in his head, insomnia, a feeling of 'not being loved' or worthlessness. Again his family recognised changes in his personality and demeanor.

He than, in what the subject describes as, a 'mad moment', committed another sexual offence. He has reported that during the past four years he has been able to control these sexual feeling and thoughts due to the skills he learnt on the SOTP, however, he was not able to call upon these skills on this occasion and is devastated by his actions.

To recap, my question is, could the Prednisolone have effected the subjects behavior sufficiently to allow these sexual thoughts and motives to be heightened and in turn the depression and other psychiatric symptoms, to lessen the effect of the 'blockkers' he has developed since his last offence.

I have also contacted Michael J Bostwick, MD of the Mayo Clinic who wrote one of the articles, he replied;

Hello --
I couldn't say for sure, but it would certainly be something worth considering -- that the steroids could induce manic behavior which included sexual indiscretions - this is not unreasonable. Perhaps the steroids are not a good choice for this gentleman, given his history. His doctors could try premedicating with mood stabilizers, if they are absolutely needed. It might be worthwhile for him to have a "booster" or "refresher" of the skills he originally learned in the SOTP.
Best --

I thought you might be interested in his reponse.

I agree with Dr. Bostwick. This sounds like an impulsive act was committed even though the patient understood the consequences and even though the patient had been free from those behaviors for several years. A mood stabilizer would be an excellent choice to address the impulsive behaviors. I think it deserves a trial, and I would further suggest one of the seizure medications currently being used as mood stabilizers, since these impulsive behaviors could be neurological in origin. My suggestion is that the patient be evaluated by a neurologist. The idea of the refresher course in SOTP is also an excellent suggestion. Good luck to him.
Customer: replied 7 years ago.
Mrs Kryder,

Thank you for your response I will accept your reply, I just wanted a little more clarification regarding the side-effects of Prednisolone. The 'net' is full of evidence of all kinds of psychological reactions, from mild depression to mania or psychotic episodes including innapropriate sexual behaviour as detailed before. These reactions are found in people who do not already present with a psychological disorder - would it be reasonable to assume that a person who had a pre-exsisting problem or was predisposed to innapropriate sexual behaviour, or indeed any other underlying problem, would be more suceptable to the effects of the Prednisolone? I am also aware that the person in question had previously had a 'bad reaction' to Prednisolone, as the drug can stay in the body for some time, could any pschological episodes stem from the time of the first dose and reaction - albeit not so serious in effect?   

I am aware that this is almost another question! If I need any further information after this, I will pay again via 'Just Answer' - if you can send me an e-mail address to ([email protected]) I will alert you of my posting and only accept your responses.

Again I thank you for your reply,

Kind regards

First of all, the answer to your question is "YES." If a person has already been struggling with impulsive behavior, taking the Prednisolone could certainly cause a relapse. It is possible.

As for your second question, I do not know about that, and it seems like it should be a question to be directed to our medical doctors.

Also, the moderator has deleted your address so I am not able to contact you, but I do think it best to re post the second question in the "medical" forum.

Best to you.
Carol Kryder LMFT and other Mental Health Specialists are ready to help you

Related Mental Health Questions